Copd exacerbation

Hi everyone, I have been a member here for quite awhile now but have never posted a question as I normally find out what I need to know. I was diagnosed with COPD over 3 years ago and have coped quite ok with the normal meds for my condition. I gave up smoking 30th Jan 2014 and felt a little better for it, unfortunately I have been hospitalised twice in the past week taken by ambulance as they were unable to get my pulse down from 168 to a more normal rate, I am back home now being looked after by my wife and a team of Copd/Asthma professionals, when in hospital a caught a virus that totally floored me for two days what with everything on top of my copd I was wondering if anyone can say how long it will take before I can go out or even drive? funny how the mind plays with everything and make you feel usless, any reply would be very welcome Thanks Neil

13 Replies

  • Hello and welcome.

    So sorry to hear you feel so rubbish, I don't think this weather helps it's the humidity that gets me. As for how long it will take to get over things, it's hard to tell as it's different for everyone. Have you had an infection and had Antibiotics and Steroids.

    Kim xx

  • Hi kimmy, I was informed that I had no infection, but was put on steroids for the exacerbation, unfortunately I contracted an infection in hospital but it never showed its self until I was at home, I feel I am over the infection but it may have slowed my recovery down but only by days, I was really just fishing for the average recovery to be able to leave the four walls lol. I feel like a trapped rat and its only just around 8 days since first going to hospital, maybe I just need to chill for a bit. Thanks for you kind words all the best Neil

  • It depends really on how you feel..I have had numerous exacerbations and awaiting a lung transplant,but if your very high on steroids I would leave the driving till you come down off them...It sounds as if you had tachycardia with a pulse that high(I was the same once) so the best thing would be to ask your nurses to be on the safe side..

    Sounds as if you have had a rough time of it,poor you,get well soon and good luck..Laura...

  • Many thanks for your kind words and I hope you can have your transplant as soon as, yes I was tachycardic so much so they had to take me in, best place to be apart from all the virus about in there. Yeah the steroids can give you a false sense of wellbeing but are very good to put you back on your feet. I think I will take your advice as I won't see the nurse until Monday, looks like a weekend in for me, never mind the commonwealth games will suffice All the best Laura, Neil

  • Good on you Neill,your right about the steroids, dirty drug , but amazing for keeping us going!

    Don't chance anything sweetie,I don't any more..You will see why when you read my post in a minute..Take care and keep smiling x

  • Hi Niel, I'm very sorry to hear of your recent woes. Sound quite traumatic.

    I have asthma too & went down with various nasties since Feb 2009 when I got one after the other plus 5 x pneumonia. I wasn't hospitalised once apart from 999 dash after bad reaction to meds (badly prescribed).

    I has usually taken me many weeks to get over exacerbations, 3 months to get over the pneumonias.

    The trouble is, it totally wrecks your immune system (I now know) so do absolutely everything in your power to build it up again. Loads of Vit C & zinc, a good multivitamin & mineral, echinacea drops, D3 and copious fluids.

    I take 1000mg Vit C three times per day in times of great need. Get three packs for price of two, effervescent, from Boots.

    Take it very easy, when you're feeling stronger don't, please be tempted to over do it.

    Going out etc & socialising can be difficult because A, it's knackering and B, people just don't understand how fatiguing it can be.

    Good luck to you. Keep coming on here for tips on how to rebuild your strength. When you're really better go on a PR course (pulmonary rehabilitation). P

  • Thank you so much Peg, all information is golden to me, I've tried to put it to rest in my mind but this has been a wake up call very scary stuff I need to heed the warning and will be listening a lot more, giving up the fag made me think I was going to have fantastic results how wrong was I, still they will not be apart of my life again !!! Have took on board your advice and will get the said items (more pills lol) take care Peg all the best, Neilx

  • Nah, you can drink the Vit C!

    In the past I've heard many people here say the same, about giving up smoking, they got worse - and then they got lots better :) well done for giving up the cigs, it must be hard

  • Thanks you again I will defo get some Vit C, I do try and eat well fruit veg and all that, I sometimes go completely off food though and need a kick up the rear end, but come back fighting, feel under pressure at times to do all the right things but will be so beneficial in the long run, really appreciate all your support. Night for now and will lookout for your good advicex

  • If you feel up to going out, go out. Try to get someone to go with you and go in the morning or evening when the sun is not too hot. Don't be tempted to over do it...just something gentle and not town centres with high levels of exhaust fumes. You should start to feel better from this time on wards and it is important that you start picking up the pieces sooner rather than later. Your COPD nurses will monitor you but it is usually between six and eight weeks after a flare up before you do any breathing into machines etc...thats very important. You will notice things changing when you finish your steroids...thats normal but can be a bit strange the first time. Remember, you can always contact your Respiratory team for any help or advice....they are the best folk to keep in contact with...true experts.

  • Thanks Brian for your reply, its funny how you forget to ask the most important questions when the team are with you! I am feeling a lot better today although breathing still a bit laboured, probably down to the weather. It was such a scary experience that I really don't want a set back because of overdoing it. Thanks again all the best, Neil

  • Hi Neil,recovery from exacerbations varies depending on what caused them and what the treatment was.If I!ve been on high dose steroids I have to gradually come off them or down to my maintainance dose (20mg) this last time took 3 weeks and I,m still feeling rough.Your body will tell you what to do just don,t push yourself to hard and you,ll be ok.Slowly,slowly catchy monkey lol.take it easy and good luck.D.

  • Thanks D, I totally agree that we are all so different with different reasons for what ever medication, this exacerbation of copd scared the hell out of me so will do as I'm told, what ever it takes to get some normality back, I wish you all the best and thanks again for your help, Neil

You may also like...